Massachusetts, 2019

High Wind and Strong Wind in Massachusetts, April 3 to 4, 2019

April 3 to 4, 2019 · NWS BOX · 9 events in 9 counties and zones

Coastal low pressure formed off the Carolina coast on April 2, then moved up the coast and passed offshore of Massachusetts on April 3. Strong west winds followed the passage of the low during the afternoon and night of April 3.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Coastal low pressure formed off the Carolina coast on April 2, then moved up the coast and passed offshore of Massachusetts on April 3. Strong west winds followed the passage of the low during the afternoon and night of April 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 3, 2:51 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 3, 2:51 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
351 PM EDT Wed Apr 3 2019

.SYNOPSIS...
Blustery winds today with elevated fire weather concerns.
Breezy, dry conditions continue Thursday as high pressure works
in overnight, exiting Friday. Showers late Friday into early
Saturday, followed by dry weather and high pressure into Sunday.
Another round of showers Sunday night into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

4 pm update ...

Coastal storm exiting, warming considerably with absence of the
cloud shield, beginning to see the mix-down of both drier air
and faster winds especially out across the CT River Valley. At
this hour, wind gusts up to 30 mph are being observed along with
relative humidity down as low as 25 percent. A SPECIAL WEATHER
STATEMENT for elevated fire weather concerns continues till 5 pm
for western MA. Please see the FIRE WEATHER discussion below for
more details.

Otherwise, greatest concern is the threat for strong to damaging
winds peaking during the afternoon hours. Boundary layer mixing
up to H8 as temperatures reach highs of the upper 50s to low 60s
across the interior allowing the mix down of wind gusts as fast
as 50 mph, especially over the high terrain of the Berkshires and
Worcester Hills. Also mix down of drier air, surface dewpoints
dropping into the 20s to teens.

WIND ADVISORY headlines into the early evening hours, then winds
should diminish with nighttime cooling, generally gusts of 20 to
30 mph, lower in sheltered valleys, strongest continuing over the
high terrain and along the coast. Lows falling back down to around
the upper 20s to low 30s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...

2 pm update ...

* / Highlights ...

 - Elevated fire weather concerns
 - Very dry and blustery conditions Thursday
 - Please see the FIRE WEATHER section below for more details

*/ Discussion ...

Confident W winds will be blustery daytime Thursday, 20 to 30 mph,
under mostly clear conditions during which temperatures will likely
over-achieve with highs around the upper 40s to low 50s. Dewpoints
dropping down into the teens to single digits that yield minimum
relative humidity values of 15 to 25 percent away from the immediate
coast. Certainly fire weather concerns.

Winds taper overnight as humidity rebounds. Should winds become calm
then there is certainly the chance for boundary layer decoupling
such that radiational cooling proceeds. Confident any blanketing
higher cloud decks associated with Friday's wet weather will be
delayed till morning.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

Highlights...

* Dry and cooler Friday
* Rain Friday night with potential for brief wintry mix at onset
* Dry and mild weekend
* Unsettled weather with potential for big warm up early next week

Details...

Friday...

1034mb high pressure moves over southern New England early Friday
and slowly off the east coast. With dry air and light winds we're
looking at a dry day early, with rain overspreading from west to
east late. We'll have high clouds, lowering through the day as the
column saturates. Model soundings though still indicate substantial
dry air in the low levels which should keep precip at bay until
afternoon in western MA/CT and Friday evening/night for eastern
MA. Temps will be a bit cooler than Thursday, in the mid to
upper 40s.

Friday night into Saturday...

An approaching shortwave disturbance Friday brings the return of
rain, with a potential for some initial wintry mix in the high
elevations of MA and CT at the onset before warmer air moves in.
Southerly flow between the exiting high and incoming low advect
in a good tap of subtropical moisture (PWATs >1") coincident
with a vortmax at the mix levels and a developing 40-45kt LLJ
overnight. Non-diurnal temperature trend expected overnight into
Saturday as return flow in the low-mid levels brings in warmer
air. Lows should occur fairly early in the night, in the upper
30s for most. Winds will be gusty, mainly along the coast and
over the waters...inverted profiles keep widespread mixing down
of higher winds at bay.

Saturday and Sunday...

Gradual clearing expected Saturday morning as the precip moves out
and drier air invades. Approaching high pressure expected for the
weekend, keeping us dry for the most part, though some question as
to how quickly precip returns late Sunday. For now sticking with a
dry forecast Sunday and increasing rain chances Sunday night. Mild
weekend in store, with 850mb temps around +5C we can expect highs in
the low 60s on Saturday, moderating a few degrees on Sunday.

Monday through Wednesday...

To start the week we'll have a progressive pattern bringing
periodic precip chances to SNE for the first half of the week
as flow becomes much more amplified. The forecast is more
uncertain beyond the weekend, but increasing confidence that
things will become unsettled. A deep 500mb trough approaches
with a surface low ahead of it. The big question is how our next
low pressure system develops in the lee of the Rockies over the
weekend and where it goes from there. That will have a big
effect not only on how wet we'll be, but whether we see a big
warm up to start the week. For now going with a blend of
guidance to and keeping chances of rain in the forecast through
Wednesday with slightly above average temperatures in the upper
50s.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...High confidence.

18z update ...

Rest of today ...
VFR. W winds sustained around 15 to 25 kts, gusts around 35 to
45 kts, diminishing trend into the early evening.

Overnight ...
VFR. W winds continue, strongest sustained 10 to 20 kts, gusts
25 to 35 kts over the high terrain and along the coast, while
weaker across the interior, especially sheltered valley
terminals.

Thursday into Thursday night ...
VFR. Breezy W winds during the day, widespread 10 to 15 kts with
gusts 20 to 30 kts. Diminishing overnight, turning N, becoming
light across the interior, perhaps VRB, while prevailing over
the high terrain and along the coast.

KBOS terminal...
VFR. Will prevail W gusts close to 40 kts for this afternoon. A
slight downward trend overnight with a rebound-bump Thursday
before winds turn N and diminish Thursday night.

KBDL terminal...
VFR. Prevail W winds gusts around 35 kts for this afternoon that'll
diminish overnight and perhaps for a brief period prevail around
10 kts. Expect W winds to resurges daytime Thursday with gusts up
around 25 kts before diminishing Thursday night.

Outlook /Friday through Monday/...

Friday: Mainly VFR, with local MVFR possible. Chance RA.

Friday Night: Mainly VFR, with local IFR possible. Breezy. RA
likely.

Saturday: VFR. Breezy. Slight chance RA.

Saturday Night through Sunday: VFR.

Sunday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance RA.

Monday: Mainly VFR, with areas IFR possible. Breezy. Chance RA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday Night/...High confidence.

2 pm update ...

Gales continuing over the waters as late as early morning Thursday.
W winds to remain blustery throughout Thursday with gusts as high
as 30 kts. Expect the maintenance of seas of around 7 to 9 feet on
the outer waters through Thursday morning, diminishing to around
4 to 6 feet Thursday night as high pressure builds into the waters,
winds turning out of the N.

Outlook /Friday through Monday/...

Friday: Winds less than 25 kt. Chance of rain, slight chance of
snow.

Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Rain likely.

Saturday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain.

Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Sunday: Winds less than 25 kt.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain.

Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Chance of rain.

&&

.FIRE WEATHER...

Elevated fire risk today for W New England, whereas all of S New
England for Thursday.

For the rest of today ... dewpoints already dropping through the
20s into the teens over the CT / Pioneer River Valley as W winds
are increasing. Expect minimum relative humidity values around
20 to 30 percent as winds peak this afternoon, sustained W around
20 mph, gusts up to 50 mph. SPECIAL WEATHER STATEMENT in effect
for western and central MA in collaboration with the MA DCR Bureau
of Bureau of Forest Fire Control. The main concern is for areas
of grass, shrub and dried leaf litter fuel types which could yield
dangerous fire behavior with the predicted dry and windy conditions.

Thursday ... drier conditions are forecast beneath building high
pressure. Dewpoints dropping through the teens into the single
digits as W winds uptick again with daytime heating, sustained
around 10 to 15 mph, with gusts around 20 to 30 mph. Minimum
relative humidity values expected to be around 15 to 25 percent.
Such conditions do meet RED FLAG criteria and we have issued a
Fire Weather Watch.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Fire Weather Watch from Thursday morning through Thursday
     evening for CTZ002>004.
     Wind Advisory until 9 PM EDT this evening for CTZ002>004.
MA...Fire Weather Watch from Thursday morning through Thursday
     evening for MAZ002>022-026.
     Wind Advisory until 9 PM EDT this evening for MAZ002>018-026.
RI...Fire Weather Watch from Thursday morning through Thursday
     evening for RIZ001>008.
     Wind Advisory until 9 PM EDT this evening for RIZ001-002.
MARINE...Gale Warning until 2 AM EDT Thursday for ANZ230>232.
     Gale Warning until 11 PM EDT this evening for ANZ233>237-256.
     Gale Warning until 5 AM EDT Thursday for ANZ250-251-254-255.

&&

SYNOPSIS...Sipprell/BW
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...BW
AVIATION...Sipprell/BW
MARINE...Sipprell/BW
FIRE WEATHER...Sipprell
Hazardous weather outlook, Apr 3, 2:52 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
352 PM EDT Wed Apr 3 2019

CTZ002>004-MAZ002>018-026-RIZ001-002-042000-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-
352 PM EDT Wed Apr 3 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

Thursday ...

There is an elevated fire risk across interior Southern New England
away from the coast as relative humidity will be down as low as 20
percent with westerly wind gusts of 25 to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ019>022-RIZ003>008-042000-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
352 PM EDT Wed Apr 3 2019

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...This afternoon and tonight.

There is the risk that westerly wind gusts will come close to 45 mph
this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

Thursday ...

There is an elevated fire risk across interior Southern New England
away from the coast as relative humidity will be down as low as 20
percent with westerly wind gusts of 25 to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-024-042000-
Dukes MA-Nantucket MA-
352 PM EDT Wed Apr 3 2019

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...This afternoon and tonight.

There is the risk that westerly wind gusts will come close to 45 mph
this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday ...

There is an elevated fire risk across interior Southern New England
away from the coast as relative humidity will be down as low as 20
percent with westerly wind gusts of 25 to 35 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ233>237-256-042000-
Vineyard Sound-Buzzards Bay-Rhode Island Sound-Narragansett Bay-
Block Island Sound-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
352 PM EDT Wed Apr 3 2019

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-251-254-255-042000-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
352 PM EDT Wed Apr 3 2019

...GALE WARNING IN EFFECT UNTIL 5 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>232-042000-
Boston Harbor-Cape Cod Bay-Nantucket Sound-
352 PM EDT Wed Apr 3 2019

...GALE WARNING IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind, 2 high wind. Local standard time, as filed.

Strong Wind, Western Middlesex

When
April 3, 4:00 PM EST to 11:00 PM EST
Where
Western Middlesex forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$29,000
Reported by
ASOS
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 10:02 PM EST, the Automated Surface Observation System (ASOS) platform at Hanscom Field in Bedford reported a wind gust to 54 mph. From 4:30 PM EST to 10:10 PM EST, there were several reports of large trees down, some bringing down wires in the process. There were two reports of utility poles brought down. These events occurred on Main Street in Acton, Totman Road in Lowell, Middlesex Turnpike in Billerica, four locations in Concord, and North Road in Carlisle.

Strong Wind, Western Plymouth

When
April 3, 5:00 PM EST to 11:00 PM EST
Where
Western Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 10:50 PM EST, an amateur radio operator reported a wind gust to 46 mph in Duxbury. At 9:50 PM EST a large tree was down on wires on High Street in Hanson.

High Wind, Western Essex

When
April 3, 5:30 PM EST to 11:00 PM EST
Where
Western Essex forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$8,000
Reported by
ASOS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 9:53 PM EST, the Automated Surface Observation System (ASOS) platform at Lawrence Municipal Airport reported a wind gust to 60 mph. There were several reports of large trees down, including High Street in Topsfield, High Street in Andover, three locations in Haverhill, and two locations in Amesbury.

Strong Wind, Southeast Middlesex

When
April 3, 6:00 PM EST to 11:00 PM EST
Where
Southeast Middlesex forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 9:50 PM EST a large tree was down on Meriam Street in Lexington. Also in Lexington, at 10:15 PM EST two large trees were down on Emerson Gardens Road and one large tree down on Muzzy Street by Park Drive.

Strong Wind, Northern Worcester

When
April 3, 8:00 PM EST to 11:00 PM EST
Where
Northern Worcester forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 9:36 PM EST, the Automated Surface Observation System (ASOS) platform at Fitchburg Municipal Airport reported a wind gust of 52 mph. At 9 PM EST two 8-foot diameter trees were down on State Route 32 in Royalston near the state border.

Strong Wind, Northwest Middlesex County

When
April 3, 8:00 PM EST to 11:00 PM EST
Where
Northwest Middlesex County forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 10 PM EST, a tree was reported down on wires on Jewett Hill Road in Ashby.

Strong Wind, Eastern Essex

When
April 3, 8:00 PM EST to 11:00 PM EST
Where
Eastern Essex forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$16,000
Reported by
ASOS
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 9:03 PM EST, the Automated Surface Observation System (ASOS) platform at Beverly Regional Airport reported a wind gust to 51 mph. An amateur radio operator at Gloucester reported a wind gust to 51 mph at 8:15 PM EST. At 8:05 PM EST a large tree and power lines were down on Millstone Lane in Newbury. At 8:12 PM EST a tree was down on Garfield Street in Salisbury. At 8:22 PM EST a tree was down on a car on Tedesco Street in Marblehead. At 10:05 PM EST a tree and wires were down on Lincoln Avenue and Forest Hill Avenue in Lynnfield.

Strong Wind, Southern Worcester

When
April 3, 8:00 PM EST to 11:00 PM EST
Where
Southern Worcester forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 8:53 PM EST, the Automated Surface Observation System (ASOS) platform at Worcester Regional Airport reported a wind gust to 55 mph. At 10:10 PM EST a tree fell on a house on Uxbridge Road in Mendon.

High Wind, Eastern Norfolk

When
April 3, 9:00 PM EST to April 4, 12:00 AM EST
Where
Eastern Norfolk forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 10:18 PM EST, the Automated Surface Observation System (ASOS) platform on Blue Hill in Milton reported a wind gust to 59 mph. At 11:15 PM EST, an amateur radio operator also reported a wind gust to 59 mph.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813445, 813454, 813446, 813452, 813443, 813444, 813449, 813451, 813453.